The last time I was at Johns Hopkins, I got a prescription for Depakote. My neurologist had mentioned it to me before, but the side effects sort of made me not want to take it. So I have had this drug, just sitting in the bottle on my dresser. I look at it everyday when I take my other medications.
So far my other medications haven’t made a significant change in my pain level. But I am terrified to take the Depakote. The side effects he mostly pitched to me were weight gain, hair loss, and acne. Now I already have acne, and it seems to be mostly under control for the moment. Earlier this year I had a really bad bout of cystic acne which sort of faded away into this more manageable version which can be covered by makeup as long as I don’t mess with my face. I don’t want to gain weight or lose my hair either!
But then there’s the possibility of being migraine free. Of course I can always stop the drug once I notice a bad side effect. But what if I don’t notice until it’s too late? I don’t keep track of my weight all the time, and I know it sort of fluctuates. But I don’t want to get to the point where my pants aren’t fitting anymore! And I love my hair, I don’t know what I would do it more of it falls out than what already does. And the acne, I don’t know if I can go down that road.
For now, the Depakote will sit on the dresser, taunting me every morning and every night.